Alert archive / California / Wind Advisories in 2022

Wind Advisory 9, NWS Las Vegas, NV

March 12, 2022Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 12, 2022, 1:33 AM PST for Inyo County, San Bernardino County, California. It took effect at Mar 13, 2022, 3:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 12, 2022, 1:33 AM PST (09:33 UTC)
In effect from
Mar 13, 2022, 3:00 AM PDT
Expired
Mar 13, 2022, 9:00 PM PDT
In force
18 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 95 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 9.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2022-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2022-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4513 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS75 KVEF 120933
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
133 AM PST Sat Mar 12 2022

CAZ523-525-122300-
/O.NEW.KVEF.WI.Y.0009.220313T1800Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
133 AM PST Sat Mar 12 2022

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM PDT SUNDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 11 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase in the Barstow area
  first, then in the Morongo Basin later in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ519-520-122300-
/O.NEW.KVEF.HW.A.0001.220313T0500Z-220314T0400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
133 AM PST Sat Mar 12 2022

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH SUNDAY
EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph 
  possible.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From this evening through Sunday evening.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Widespread power outages are possible. Travel could be 
  difficult, especially for high profile vehicles on Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
5 follow-up statements
148 
WWUS75 KVEF 122037
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1237 PM PST Sat Mar 12 2022

CAZ519-520-131030-
/O.UPG.KVEF.HW.A.0001.220313T0500Z-220314T0400Z/
/O.EXB.KVEF.WI.Y.0009.220313T1000Z-220314T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1237 PM PST Sat Mar 12 2022

...WIND ADVISORY IN EFFECT FROM 3 AM TO 6 PM PDT SUNDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 55
  mph expected in the Owens Valley. Gusts to 65 mph in the Eastern
  Sierra Slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 3 AM to 6 PM PDT Sunday.

* IMPACTS...Travel could be difficult, especially for high profile
  vehicles on sections of Highway 395. Gusty winds could blow
  around unsecured objects. Tree limbs could be blown down and a 
  few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-525-131030-
/O.CON.KVEF.WI.Y.0009.220313T1800Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1237 PM PST Sat Mar 12 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM PDT
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 11 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase in the Barstow area 
  first, then in the Morongo Basin later in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
500 
WWUS75 KVEF 131001
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
301 AM PDT Sun Mar 13 2022

CAZ519-520-131830-
/O.CON.KVEF.WI.Y.0009.000000T0000Z-220314T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
301 AM PDT Sun Mar 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 
  55 mph expected in the Owens Valley. Gusts to 65 mph in the 
  Eastern Sierra Slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 3 AM to 6 PM PDT Sunday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles on sections of Highway 395. Gusty winds could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-525-131830-
/O.CON.KVEF.WI.Y.0009.220313T1800Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
301 AM PDT Sun Mar 13 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
9 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 11 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase in the Barstow area 
  first, then in the Morongo Basin later in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Morgan

For more information from the National Weather Service visit
https://weather.gov/lasvegas
762 
WWUS75 KVEF 131741
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1041 AM PDT Sun Mar 13 2022

CAZ519-520-140100-
/O.CON.KVEF.WI.Y.0009.000000T0000Z-220314T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
1041 AM PDT Sun Mar 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 
  55 mph expected in the Owens Valley. Gusts to 65 mph in the 
  Eastern Sierra Slopes.

* WHERE...Eastern Sierra Slopes and Owens Valley.

* WHEN...From 3 AM to 6 PM PDT Sunday.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles on sections of Highway 395. Gusty winds could 
  blow around unsecured objects. Tree limbs could be blown down 
  and a few power outages may result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ523-525-140100-
/O.CON.KVEF.WI.Y.0009.220313T1800Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
1041 AM PDT Sun Mar 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...From 11 AM to 9 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Winds will increase in the Barstow area 
  first, then in the Morongo Basin later in the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
285 
WWUS75 KVEF 140059
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
559 PM PDT Sun Mar 13 2022

CAZ519-520-140200-
/O.EXP.KVEF.WI.Y.0009.000000T0000Z-220314T0100Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, Independence, 
Lone Pine, and Olancha
559 PM PDT Sun Mar 13 2022

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

Widespread gusts over 40 mph are longer expected so the advisory
will be allowed to expire on time.

$$

CAZ523-525-140400-
/O.CON.KVEF.WI.Y.0009.000000T0000Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
559 PM PDT Sun Mar 13 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts 40 to 50 mph 
  expected.

* WHERE...Western Mojave Desert and Morongo Basin.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result. 
  Areas of blowing dust and sand could reduce visibility at times

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas
336 
WWUS75 KVEF 140402
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
902 PM PDT Sun Mar 13 2022

CAZ523-525-140515-
/O.EXP.KVEF.WI.Y.0009.000000T0000Z-220314T0400Z/
Western Mojave Desert-Morongo Basin-
Including Barstow, Daggett, Fort Irwin, Morongo Valley, 
Yucca Valley, and Twentynine Palms
902 PM PDT Sun Mar 13 2022

...WIND ADVISORY HAS EXPIRED...

Winds continue to decrease this evening and widespread advisory 
level winds are no longer expected.

$$

For more information from the National Weather Service visit
https://weather.gov/lasvegas

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 11, 6:28 PM PST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 11, 6:28 PM PST, 7 hours 5 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
628 PM PST Fri Mar 11 2022

.SYNOPSIS...A warming trend will continue through Saturday as an
area of high pressure moves over the region. A disturbance brushing
the Great Basin Sunday will stir up winds Sunday afternoon followed
by fairly tranquil conditions Monday under a brief ridge. By the
middle of next week, another system takes aim at the region, but
impacts remain uncertain.
&&

.UPDATE...Quiet and clear conditions tonight as an upper-level ridge
begins to build in. This weekend is shaping up to be a nice one,
with temperatures near normal for this time of year. West breezes
begin to increase on Sunday as a system glances our area. Gusty
winds will be possible in western San Bernardino County and the
Owens Valley. Otherwise, quiet weather with warming temperatures
until a mid-week system moves through. Precipitation chances
currently look low with this system, but breezy winds and a return
to near-normal temperatures are expected. Overall forecast remains
on track.
&&

.SHORT TERM...Through Sunday.

An amplified ridge of high pressure could be seen on satellite loops
off the West Coast and this feature will move inland over the next
24 hours leading to a warming trend with highs climbing 6-8 degrees
Saturday. The ridge will quickly move across the Rockies Saturday
night ahead of fast moving trough swinging into the Pacific
Northwest then dipping down over Nevada and Utah Sunday. This will
produce increasing west or northwest winds Sunday afternoon and
Sunday night. Impacts will be minor as speeds look to be generally
15-25 mph across most of the region although gusts to 35 mph can be
expected around Barstow and stronger winds will develop over the
southern southern Sierra. Will need to keep an eye on downslope wind
potential in the Owens Valley, but for now indications are that
stronger winds will be confined to the higher peaks. Temperatures
will climb another 5 degrees or so on Sunday as winds pick up during
the afternoon.

.LONG TERM...Monday through Friday.

A typical springtime progressive pattern will persist as another
ridge quickly moves inland and migrates over the western states
Monday and Monday night. This will be followed by a fairly broad low
amplitude trough that is forecast to be over our region by Tuesday
afternoon then deepens Wednesday as additional energy drops down
from the northwest. The medium range ensembles do diverge somewhat
with the timing and depth of the trough by Wednesday. In any case,
impacts appear fairly minor for our forecast area and mainly in the
form of breezy to windy conditions and a dip in temperatures
Wednesday into Thursday. A few showers will be possible around the
southern Sierra and central Nevada zones, but moisture should be
quite limited. Another ridge is forecast to move over the
region on Friday.
&&

.AVIATION...For Harry Reid...No operationally significant weather
related impacts are expected through Saturday. Winds will remain
light, 10 knots or less; and are expected to follow typical diurnal
trends with brief periods of light and variable winds possible
during transitional periods. Skies will remain clear.

For the rest of southern Nevada, northwest Arizona and southeast
California...With the exception of KEED and KIFP, winds at the
remaining TAF sites are expected to remain relatively light, 10
knots or less, and will follow typical diurnal trends. Winds at KEED
and KIFP will favor a more northerly direction with afternoon gusts
around 25-35 knots likely. These gusty north winds will persist
throughout the afternoon and into the early evening hours before
dropping off around 02 - 03Z. Overnight sustained winds at both of
these TAF sites are expected to be in the 10-15 knot range with KIFP
favoring a northerly direction while KEED favors a more
northwesterly direction.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Woods
SHORT TERM/LONG TERM...Adair
AVIATION...Stessman

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 1:33 AM PSTHigh Wind WatchVEFInyo11 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.